Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2013, 9:12 AM CDT for Covington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2013, 9:12 AM CDT (14:12 UTC)
- Expired
- May 18, 2013, 9:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -465 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666
WUUS54 KMOB 181412
SVRMOB
ALC039-181445-
/O.NEW.KMOB.SV.W.0055.130518T1412Z-130518T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
912 AM CDT SAT MAY 18 2013
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 945 AM CDT
* AT 910 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED 8 MILES NORTHEAST OF FLORALA...OR 7
MILES SOUTH OF ONYCHA...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
ONYCHA...
LAT...LON 3099 8619 3099 8629 3110 8641 3123 8627
3118 8619 3100 8618
TIME...MOT...LOC 1413Z 313DEG 18KT 3110 8626
$$1 follow-up statement
252
WWUS54 KMOB 181431
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
931 AM CDT SAT MAY 18 2013
ALC039-181441-
/O.CAN.KMOB.SV.W.0055.000000T0000Z-130518T1445Z/
COVINGTON AL-
931 AM CDT SAT MAY 18 2013
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN COVINGTON COUNTY...
AT 928 AM CDT...THE STORM THAT PROMPTED THE WARNING FOR SOUTHEASTERN
COVINGTON COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3099 8619 3099 8629 3110 8641 3123 8627
3118 8619 3100 8618
TIME...MOT...LOC 1431Z 313DEG 18KT 3104 8618
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:39 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 18, 6:39 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 639 AM CDT SAT MAY 18 2013 .ZONE UPDATE...DID A QUICK UPDATE TO THE CURRENT ZONE FORECAST MAINLY FOR PRECIP OCCURRING OVER NORTHEAST SECTIONS OF THE CWFA THIS MORNING. COVERAGE IS NOW A LITTLE BETTER THEN EARLIER ANTICIPATED AS TAIL END OF MSC TO THE NORTH CONTINUES TO SHIFT EAST SOUTHEAST. GUSTY WINDS UP TO 20 MPH WILL ALSO BE LIKELY. WINDS GUSTS UP TO 35 TO 45 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE IN AND AROUND SOME OF THE STRONGER STORMS. THIS CONVECTION IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS. 32/EE && .SHORT TERM (TODAY AND TONIGHT)...LATEST RADAR LOOPS SHOW A FEW ISOLATED THUNDERSTORMS MOVING EASTWARD OVER EXTREME NORTHERN SECTIONS OF THE CWFA THIS MORNING GENERALLY ASSOCIATED WITH PASSING SHORT WAVE TROF MOVING FROM NORTHERN AL THIS MORNING INTO PARTS OF NORTHERN GA LATER TODAY AND OVERNIGHT. MOST OF THE GUIDANCE IS IN FAIR AGREEMENT WITH THIS PATTERN THIS MORNING DEPICTING FURTHER DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHEAST SECTIONS OF THE CWFA LATE THIS MORNING AND THIS AFTERNOON TAPERING OFF THIS EVENING AND OVERNIGHT. BY LATE THIS AFTERNOON AND THIS EVENING BETTER FORCING OR LIFT IN THE MID LEVELS SHIFTS NE IN RESPONSE TO AN UPPER RIDGE OVER THE LOWER AND MID MS RIVER VALLEY SHIFTING EASTWARD TOWARDS THE CENTRAL GULF AND SE STATES. LATEST MODEL SOUNDINGS TO THE NORTH SHOW A FAIRLY MOIST COLUMN THIS MORNING MOSTLY NORTH AND NORTHEAST OF EVERGREEN AL WITH PWS RANGING FROM 1.6 TO 1.8 FROM 12Z TO 18Z DRYING OUT SLOWLY THIS EVENING AND OVERNIGHT. AS A RESULT EXPECT MORE CLOUDS THAN SUN FOR MOST INLAND AREAS EARLY TODAY FOLLOWED BY LESS CLOUDS AND BETTER SUNSHINE GENERALLY DEVELOPING FROM WEST TO EAST AS UPPER RIDGE TO THE WEST SHIFTS FURTHER EAST. HIGH PRESSURE OVER THE NE AND NORTH CENTRAL GULF ALSO BUILDS DURING THE AFTERNOON AND EARLY EVENING HOURS SIMILAR TO THE LAST COUPLE OF DAYS RESULTING IN A SLIGHTLY BETTER WIND FIELD ACROSS THE LOWER HALF OF THE CWFA THEN WHAT THE CURRENT MODEL GUIDANCE IS DEPICTING. AS FOR TEMPS WILL LEAN TOWARDS THE WARMER MAV GUIDANCE FOR HIGHS TODAY AND GO A TAD HIGHER FOR SOME INLAND AREAS TO THE WEST DUE BETTER SUNSHINE LATE AND A TAD COOLER NEAR THE COAST DUE TO THE COOLER NEAR WATERS ALONG WITH A PERSISTENT ONSHORE FLOW. 32/EE THIS AFTERNOON'S WET MICROBURST RISK IS LOW && .LONG TERM (SUNDAY THROUGH FRIDAY)...MID AND UPPER LEVEL RIDGING WILL BUILD OVER THE AREA SUNDAY THROUGH TUESDAY. LITTLE IN THE WAY OF PRECIP IS EXPECTED THROUGH THIS TIME AS THE UPPER RIDGE WILL TEND TO SUPPRESS ANY DIURNAL CONVECTIVE DEVELOPMENT. GUIDANCE DOES INDICATE MLCAPES OF 1500-2000 J/KG...SO AN ISOLATED THUNDERSTORM CANNOT BE COMPLETELY DISCOUNTED...ESPECIALLY ALONG THE INLAND MOVING AFTERNOON SEABREEZE...BUT RAIN CHANCES WILL REMAIN BELOW 20 PERCENT. HIGHS WILL CLIMB INTO THE LOW TO MID 80S ALONG AND SOUTH OF I-10 WITH TEMPS REACHING NEAR 90 WELL INLAND. A PERSISTENT LOW LEVEL SOUTHERLY FLOW WILL MAINTAIN RATHER MUGGY CONDITIONS ACROSS THE AREA...ESPECIALLY AT NIGHT AS LOWS ONLY DROP INTO THE MID 60S WELL INLAND TO NEAR 70 ALONG THE COAST. THE UPPER RIDGE BREAKS DOWN WEDNESDAY AND THURSDAY AS A TROUGH MOVES EAST OUT OF THE PLAINS STATES. WILL HAVE 20-30 PERCENT RAIN CHANCES FOR THIS TIME FRAME...HIGHEST OVER THE WESTERN ZONES ON WEDNESDAY WITH 30 PERCENT CHANCES OVER MUCH OF THE AREA FOR THURSDAY. MOST OF THE PRECIP WILL BE IN THE FORM OF ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. THE GFS IS MORE ROBUST WITH BRINGING MUCH DRIER AIR INTO THE AREA BY FRIDAY IN THE WAKE OF THE TROUGH...WHILE THE ECMWF DAMPENS OUT THE TROUGH QUICKER AND MAINTAINS A MOIST AND UNSTABLE AIRMASS THROUGH THE END OF THE WEEK. WILL KEEP SLIGHT RAIN CHANCES IN FOR FRIDAY FOR THE TIME BEING AND WAIT FOR A BETTER CONSENSUS TO DEVELOP. TEMPS WED-FRI VERY SIMILAR TO VALUES EXPECTED EARLY IN THE WEEK. 34/JFB && .AVIATION (12Z ISSUANCE)...MVFR CONDITIONS THROUGH ABOUT 15Z TODAY FOLLOWED BY VFR CONDITIONS THROUGH LATE THIS EVENING THEN MVFR CONDITIONS THROUGH SUN MORNING. LOWS CLOUDS WITH BASES AROUND 1K TO 1.5 K FT EARLY TODAY FOLLOWED BY SCT TO BKN CEILINGS AROUND 2.5 K FT LOWERING 1.0 TO 1.5 FT OVERNIGHT. WINDS WILL BE MOSTLY SOUTH AT 5 TO 8 KNOTS EARLY TODAY INCREASING TO 8 TO 12 KTS WITH POSSIBLE HIGHER GUSTS IN THE AFTERNOON THEN DIMINISHING TO 4 TO 7 KNOTS OVERNIGHT AND EARLY SUN MORNING. 32/EE && .MARINE...A DEEP RIDGE OF HIGH PRESSURE CENTERED OVER MUCH OF THE NORTHERN GULF AND WESTERN ATLANTIC WILL REMAIN MOSTLY STATIONARY THROUGH THE EARLY NEXT WEEK. TO THE NORTH A PASSING UPPER LEVEL DISTURBANCE WILL SHIFT EAST GENERALLY FROM NORTHERN AL TO NORTHERN GA. WITH THIS PATTERN COMBINED WITH AFTERNOON HEATING OR SEABREEZE EFFECTS A MODERATE SOUTHERLY WIND FLOW WILL CONTINUE OVER THE MARINE AREA THROUGH THIS EVENING GRADUALLY DIMINISHING THROUGH SUN MORNING. THE SOUTHERLY FLOW WILL CONTINUE TO RUN SLIGHTLY HIGHER THEN WHAT THE MODEL GUIDANCE IS DEPICTING FOR TODAY AND EARLY TONIGHT MOSTLY DUE TO THE TIGHTER PRES/TEMP GRADIENT ALONG THE COAST. SEAS WILL CONTINUE TO RUN AT 2 TO 3 FEET OUT TO 60 NM DECREASING SLIGHTLY BY EARLY NEXT WEEK. 32/EE && .PRELIMINARY POINT TEMPS/POPS... MOBILE 85 68 85 68 86 / 10 10 10 05 05 PENSACOLA 82 69 83 70 84 / 10 10 10 05 10 DESTIN 79 71 80 72 80 / 10 10 10 05 10 EVERGREEN 87 66 88 66 90 / 20 20 10 10 10 WAYNESBORO 87 68 88 67 89 / 20 10 10 05 05 CAMDEN 88 66 88 66 89 / 30 20 10 10 10 CRESTVIEW 87 64 88 65 90 / 20 10 10 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 18, 4:53 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 453 AM CDT SAT MAY 18 2013 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 453 AM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG AREAS BEACHES TODAY AND EARLY TONIGHT. SCATTERED THUNDERSTORMS SOME MARGINALLY STRONG IN THE AFTERNOON WILL BE POSSIBLE...GENERALLY NORTH OF A LINE FROM ANDALUSIA TO THOMASVILLE IN ALABAMA. GUSTY STRAIGHT LINE WINDS FROM 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MODERATE RISK FOR DANGEROUS RIP CURRENTS CAN BE EXPECTED ALONG AREAS BEACHES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH FRIDAY. GMZ630>635-650-655-670-675-191200- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 453 AM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH FRIDAY.
In the hours before
Special weather statement, May 18, 6:57 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 657 AM CDT SAT MAY 18 2013 ALZ055>058-060-181300- BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-MONROE AL- 657 AM CDT SAT MAY 18 2013 ...A STRONG THUNDERSTORM WILL AFFECT BUTLER...NORTHEASTERN CONECUH... NORTHWESTERN COVINGTON...SOUTHERN CRENSHAW AND NORTHEASTERN MONROE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 800 AM CDT... AT 652 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTHWEST OF GREENVILLE...OR 7 MILES NORTHWEST OF I65 AND AL 106...AND MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DOZIER... BRANTLEY... MCKENZIE... I65 AND CR 7... I65 AND AL 106... GEORGIANA... RIVER FALLS... RED LEVEL... HEATH... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 105 AND 126. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. &&
Special weather statement, May 18, 8:03 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 803 AM CDT SAT MAY 18 2013 ALZ056-057-060-181400- BUTLER AL-CONECUH AL-COVINGTON AL- 803 AM CDT SAT MAY 18 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER...EASTERN CONECUH AND NORTHERN COVINGTON COUNTIES IN SOUTHWEST ALABAMA... THROUGH 900 AM CDT... AT 801 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST OF EVERGREEN...OR 3 MILES NORTHEAST OF I65 AND CR 7...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HORN HILL... MCKENZIE... I65 AND CR 7... I65 AND AL 106... GEORGIANA... SANFORD... RIVER FALLS... RED LEVEL... OPP... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 107 AND 116. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. HAZARDOUS DRIVING CONDITONS ARE EXPECTED. HEAVY RAINFALL WILL GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELLERS ARE URGED TO USE CAUTION. &&
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:16 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.